Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A simple derivation of Jacobi's four-square formula

Author: John A. Ewell
Journal: Proc. Amer. Math. Soc. 85 (1982), 323-326
MSC: Primary 10J05; Secondary 10A45
MathSciNet review: 656093
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For each nonnegative integer $ n$, $ {r_4}(n)$ counts number of solutions $ ({x_1},{x_2},{x_3},{x_4}) \in {{\mathbf{Z}}^4}{\text{of }}n = x_1^2 + x_2^2 + x_3^2 + x_4^2$. Within the confines of elementary partition theory the author presents a simple derivation of Jacobi's formula for $ {r_4}(n)$.

References [Enhancements On Off] (What's this?)

  • [1] L. E. Dickson, History of the theory of numbers, Vol. 2, Chelsea, New York, 1952.
  • [2] J. A. Ewell, Completion of a Gaussian derivation, Proc. Amer. Math. Soc. 84 (1982), 311-314. MR 637190 (83a:10084)
  • [3] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 4th ed., Clarendon Press, Oxford, 1960.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 10J05, 10A45

Retrieve articles in all journals with MSC: 10J05, 10A45

Additional Information

Keywords: Four-square theorem, Jacobi's formula for $ {r_4}(n)$
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society